Hail, Chippewa
- When
- June 30, 9:09 AM EST
- Where
- Chippewa County, 1.18 mi NE of Dafter
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.380, -84.410
Media van reported nickel sized hail while driving.
A weak shortwave progressing across the upper Great Lakes helped support a cluster of storms initiate and move across the eastern upper peninsula during the morning. These storms produced nickel sized hail just northeast of Dafter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A weak shortwave progressing across the upper Great Lakes helped support a cluster of storms initiate and move across the eastern upper peninsula during the morning. These storms produced nickel sized hail just northeast of Dafter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 30, 5:45 AM EST, 3 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Gaylord MI 645 AM EDT Fri Jun 30 2023 .NEAR TERM...(Today through Tonight) Issued at 255 AM EDT Fri Jun 30 2023 ...Scattered showers and thunderstorms today into this evening... High Impact Weather Potential...Non-severe thunderstorms are possible today into this evening...especially across Eastern Upper and Northeast Lower Michigan. Vertically-stacked low pressure remains centered over Western Ontario early this morning...with several spokes of energy rotating around this system. Main cold front associated with this system is still upstream...extending from the low thru the Upper Mississippi Valley into the Northern Plains. All convection that impacted mainly eastern sections of our CWA during the evening has dissipated and/or pushed east our area. Another area of convection is pushing thru Central Upper Michigan and far Northern Wisconsin...weakening/ dissipating as it does so. Temps are generally holding in the upper 50s and lower 60s across our CWA. Residual showers across Upper Michigan may clip Eastern Upper and the Straits area early this morning. Cold front will gradually slide thru our CWA today. Focus provided by this front along with lake breeze development and building diurnal instability will produce another round of scattered showers and thunderstorms this afternoon into early evening. Certainly best chance for convection will be across Eastern Upper and NE Lower Michigan where the development of lake breeze boundaries combined with the arrival of the cold front (and opposing low level westerly winds) and MUCAPES again increasing to around 1500 J/kg will promote thunderstorm development. Wind fields are relatively unimpressive...but the potential for some low level helicity development as the cold front/westerly low level winds encounters lake breeze boundaries off of Lake Huron across NE Lower Michigan is certainly there. Do not expect svr storms this afternoon and evening...but cannot rule out a stronger storm across portions of NE Lower Michigan. High temps this afternoon will range from the upper 70s to around 80 degrees across Eastern Upper Michigan and the Straits area to the upper 80s near Saginaw Bay. Low temps tonight will cool back into the 50s. && .SHORT TERM...(Saturday through Sunday) Issued at 255 AM EDT Fri Jun 30 2023 High Impact Weather Potential: Perhaps some isolated afternoon thunderstorms both days. Pattern Synopsis: Slow moving deeper troughing across northern Ontario will continue to slowly move eastward through the forecast period, with several shortwaves pivoting around the trough as it flattens some on its eastward journey. Meanwhile, strong zonal flow atop of a robust subtropical ridge centered over the TX/LA area will continue to be the focus point for deeper convection through the short term period, with several waves emerging from troughing in the western CONUS riding this flow from the central Plains into the mid Mississippi and Ohio valleys on Saturday. Eventually, this troughing forces the beginning of the breakdown of the subtropical ridge, suppressing it southward. The troughing will flatten as it moves eastward into the mid Mississippi Valley, but the presence of ample heat and humidity in this region, along with the presence of a stationary boundary draped from Cleveland, OH to Wichita, KS will favor the development of vigorous convection across the mid Mississippi and Ohio valleys again on Sunday, which will largely limit any deeper moisture return into northern Michigan through the forecast period. Locally, modest moisture will still be present, but the overall lack of synoptic forcing (deeper waves to our north and south, leaving us in "no-man's land", and a lack of frontal boundaries to induce lift) will likely limit convection to localized mesoscale features, particularly the lake breezes, where sfc convergence will be maximized with W to NW flow interacting with the westward advecting marine layer... and across eastern upper where just enough support from the larger wave in Ontario may be just enough to lift parcels. Primary Forecast Concerns: Shower/thunder chances. Well folks, the holiday weekend is looking like it will probably be on the dry side for most, though there may be some hiccups to that trend in localized spots. The aforementioned "no man's land" will allow for a narrow but all-important area of higher surface pressure to set up over northern Michigan. This will allow for relatively weaker surface flow that will be conducive for the development of lake breezes. Model guidance remains mixed on the dominant flow direction of the surface flow, but has a more consistent westerly vector, which would maximize convergence from the Lake Huron breezes, so therefore, that will probably be where the best shower storm chances lie in theory. If flow in general is weak, this could also lead to enough lift from the Lake Michigan breeze to provide a lifting mechanism, but confidence in this remains rather low at this time. An additional area of convergence across eastern upper will be influenced by a subtle shortwave pivoting around the deeper trough axis, so it will be possible for showers and storms to blossom in the afternoon there as well. All in all, the day should be spent more dry than not, particularly across inland areas that may mix out lower dewpoints from a plume of drier air aloft, and thus resulting in lowering instability. Much of this activity will generally be garden variety, but with the presence of the drier air aloft, it wouldn't be overly surprising to see a stronger gust or two from any of the stronger updrafts that inevitably collapse. Highs Saturday generally in the upper 70s to near 80 north of the Big Bridge, while much of northern lower holds in the low-to-mid 80s, with perhaps some upper 80s possible closer to Saginaw Bay. Overnight, much of this activity (which will be diurnally driven) will taper. Deeper convection along the stationary front to our south will largely limit moisture return, but with dewpoints still expected to be in the mid 50s to lower 60s, looks like that range will also be valid for our low temperatures Saturday night. Flow will turn more northerly on Sunday, but moisture will still be around, so there will still be the potential for perhaps some convection to develop. As it stands right now, much of this probably comes in the form of some towering CU, but robust dry air aloft may lead to diurnal convection struggling in most spots. The primary spot to look for in regard to convection on Sunday will probably be closer to Saginaw Bay, as convergence with the lake breeze will be maximized in this area... though I even have doubts about this materializing into anything more than a few nuisance showers. Once again, deeper convection will favor well to our south, so moisture return will be limited by that... oh... and the fact that the wind is northerly. It sure looks like the day will be dry pretty much across the board, with highs generally in the low-to-mid 80s, locally cooler on the immediate lakeshores and the eastern Yoop. .LONG TERM...(Sunday night through Thursday) Issued at 255 AM EDT Fri Jun 30 2023 High Impact Weather Potential: Minimal for now... warm for the Fourth; potential for better rain chances to return midweek and beyond? Much of the same that applied for Sunday will roll into Monday, with northerly flow remaining the rule and mainly dry conditions outside of a highly localized shower. Deeper troughing associated with the ejecting Plains wave will be suppressed eastward into the lower Great Lakes by this feature, again leaving better moisture to our south to start the week. There will be a warmup that commences beginning Monday and lingering into midweek. Another deeper trough looks to dig into the Canadian prairies at the start of the week into midweek, which will bring a return of shortwave ridging into the region, and allowing for warmer flow to commence... which could put temperatures in the upper 80s to low 90s for the big holiday. Again, the day itself probably is dry for most. Looking farther into the crystal ball, guidance is pretty adamant that the troughing and associated surface low will dig into the upper Midwest, moving eastward with an attendant cold front passing through sometime around midweek, which may bring our next shot at more widespread rain. Normal highs: 76-82 Normal lows: 54-59 && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 645 AM EDT Fri Jun 30 2023 Weak cold front will slide thru Michigan today...helping to kick of scattered showers and thunderstorms today into this evening mainly for Eastern Upper and NE Lower Michigan. Areas of fog/IFR conditions will mix out to MVFR/low VFR haze this morning as areas of smoke continue to impact our area. Surface winds will become NW AOB 10 kts this afternoon behind the weak cold front. && .MARINE... Issued at 255 AM EDT Fri Jun 30 2023 Winds and wave will remain below SCA criteria thru the weekend. Scattered showers and thunderstorms are again possible today into this evening...mainly across Eastern Upper and NE Lower Michigan. Unsettled wx is expected to continue into the weekend. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MLR SHORT TERM...HAD LONG TERM...HAD AVIATION...MLR MARINE...MLR
Hazardous Weather Outlook National Weather Service Gaylord MI 300 AM EDT Fri Jun 30 2023 MIZ016>018-020>036-041-042-086>088-095>099-010700- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 300 AM EDT Fri Jun 30 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and Tonight. There is a chance of thunderstorms today into this evening... mainly across Eastern Upper and Northeast Lower Michigan. Severe storms are not expected...but a strong storm or two across Northeast Lower Michigan is possible. An air quality alert remains in effect until midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional thunderstorms are possible Saturday afternoon... especially across Eastern Upper and Northeast Lower Michigan. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-010700- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 300 AM EDT Fri Jun 30 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and Tonight. There is a chance of thunderstorms today into this evening... mainly across Eastern Upper and Northeast Lower Michigan. Severe storms are not expected...but a strong storm or two across Northeast Lower Michigan is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional thunderstorms are possible Saturday afternoon... especially across Eastern Upper and Northeast Lower Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
Special Weather Statement National Weather Service Gaylord MI 426 AM EDT Fri Jun 30 2023 MIZ016>018-020>036-041-042-086>088-095>099-301300- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- Including the cities of Petoskey, Cheboygan, Rogers City, Northport, Mancelona, Gaylord, Atlanta, Alpena, Frankfort, Traverse City, Kalkaska, Grayling, Mio, Harrisville, Manistee, Cadillac, Lake City, Houghton Lake, West Branch, Tawas City, Gladwin, Standish, Paradise, Trout Lake, Rudyard, Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village, Goetzville, Drummond Island, Engadine, Naubinway, Epoufette, St. Ignace, Brevort, Les Cheneaux Islands, Mackinac Island, St. James, and Charlevoix 426 AM EDT Fri Jun 30 2023 ...Locally dense fog early this morning... Locally dense fog will persist through sunrise and possibly for an hour or two after. Visibilities will drop to a quarter of a mile or less in some localized locations. If you plan to travel across Northern Michigan this morning... remain alert for low visibilities due to fog and smoke. Leave plenty of room between you and the vehicle in front of you. Allow for additional time to reach your destination.
Special Weather Statement
National Weather Service Gaylord MI
915 AM EDT Fri Jun 30 2023
MIZ086-087-301400-
Western Chippewa MI-Central Chippewa MI-
915 AM EDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of central Chippewa
County through 1000 AM EDT...
At 915 AM EDT, Doppler radar was tracking a strong thunderstorm near
Bay Mills, or near Point Iroquois, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Point Iroquois around 920 AM EDT.
Bay Mills, Brimley and Brimley State Park around 925 AM EDT.
Other locations in the path of this storm include Dafter and Sault
Ste. Marie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4632 8414 4632 8475 4649 8483 4649 8480
4652 8471 4653 8465 4652 8462 4646 8455
4645 8447 4650 8442 4651 8435 4649 8427
4653 8419
TIME...MOT...LOC 1315Z 267DEG 26KT 4642 8467
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHThe NCL Michigan radar (KAPX), 166 km away, was scanning. The volume nearest the first event began at 14:09 UTC.
1 hail. Local standard time, as filed.
Media van reported nickel sized hail while driving.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114817.